Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 156, NWS Gaylord, MI

September 26, 1998Alcona County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Sep 26, 1998, 2:05 PM EDT for Alcona County, Michigan. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 26, 1998, 2:05 PM EDT (18:05 UTC)
Expired
Sep 26, 1998, 2:50 PM EDT
In force
45 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Alcona County, MI

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 26, 12:45 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.1 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1998-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 957 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1998-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
957 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

831 
WUUS1 KAPN 261805 RRA
SVRAPN
MIC001-261850-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
205 PM EDT SAT SEP 26 1998

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALCONA COUNTY IN NORTHEASTERN LOWER MICHIGAN

* UNTIL 250 PM EDT

* AT 202 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES NORTHWEST OF BARTON CITY MOVING EAST
  AT 65 MPH.

* THE SEVERE THUNDERSTORMS WILL REACH...
  CURRAN BY 210 PM EDT
  BARTON CITY BY 215 PM EDT
  SPRUCE BY 215 PM EDT
  LINCOLN BY 220 PM EDT
  BLACK RIVER BY 220 PM EDT
  HARRISVILLE BY 225 PM EDT


A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS OCCASIONALLY PRODUCE TORNADOES...AND CAN DO SO
RATHER QUICKLY. MOVE INTO AN INTERIOR ROOM ON THE LOWEST FLOOR.

HIRSCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 11:37 AM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, Sep 26, 11:37 AM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1137 AM EDT SAT SEP 26 1998

14Z SURFACE ANALYSIS INDICATED LOW PRESSURE CENTERED OVER SOUTHEAST
SOUTH DAKOTA. A COLD FRONT EXTENDED EASTWARD ACROSS NORTHERN LOWER
MICHIGAN...WITH A COLD FRONT TRAILING THROUGH THE CENTRAL PLAINS. THE
LOW WILL TRACK RAPIDLY NORTHEASTWARD DURING THE AFTERNOON WITH THE
SUPPORT OF A 100 KNOT UPPER LEVEL JET...REACHING CENTRAL UPPER MICHIGAN
DURING THE EVENING. THE WARM FRONT WILL LIFT INTO EASTERN UPPER
MICHIGAN DURING THE AFTERNOON.

THE MAIN FORECAST CONCERN FOR THE AFTERNOON IS THUNDERSTORM POTENTIAL.
KAPX 88D INDICATES AN AREA OF SHOWERS AND THUNDERSTORMS LIFTING
NORTHEASTWARD ACROSS NORTHERN LAKE MICHIGAN AND EASTERN UPPER TO THE
NORTH OF THE WARM FRONT. A 5O KNOT 850 MB JET WILL SUPPORT MOISTURE
CONVERGENCE ALONG THE WARM FRONT THROUGH THE AFTERNOON. 12Z APX
SOUNDING WAS NOT AVAILABLE...BUT MODIFYING THE 12Z GREEN BAY SOUNDING
FOR EXPECTED LATE AFTERNOON CONDITIONS PRODUCED CAPES OF AROUND 600
J/KG AND LIFTED INDICES OF AROUND -3. SHOWERS AND THUNDERSTORMS WILL
AGAIN OVERSPREAD THE FORECAST AREA DURING THE AFTERNOON WITH THE
APPROACH OF THE LOW. WITH THE STRONG UPPER JET AND SHEAR ALONG THE WARM
FRONT EXPECT THAT SOME OF THE STORMS COULD ORGANIZE ENOUGH TO REACH
SEVERE LEVELS DURING THE AFTERNOON. SOME THINNING OF THE CLOUDS LATER
IN THE AFTERNOON WOULD FURTHER ENHANCE SEVERE POTENTIAL.

NORCROSS

In the hours before

Special weather statement, Sep 26, 12:27 PM EDT, 1 hour 38 minutes before
MIZ008-015>036-041-042-262100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1227 PM EDT SAT SEP 26 1998

...TORNADO WATCH 837 IN EFFECT FOR MOST OF NORTHERN LOWER MICHIGAN
UNTIL 6 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR MOST OF
NORTHERN LOWER MICHIGAN IN EFFECT UNTIL 6 PM EDT.

IN NORTHWEST LOWER MICHIGAN...THIS INCLUDES THE FOLLOWING COUNTIES...

ANTRIM          BENZIE          CHARLEVOIX      GRAND TRAVERSE
KALKASKA        LEELANAU        MANISTEE        MISSAUKEE
WEXFORD         EMMET

IN NORTHEAST LOWER MICHIGAN...THIS INCLUDES THE FOLLOWING COUNTIES...

ROSCOMMON       CHEBOYGAN       CRAWFORD        OTSEGO
ALCONA          ALPENA          IOSCO           MONTMORENCY
OGEMAW          OSCODA          PRESQUE ISLE

THE ADJACENT COASTAL WATERS OF NORTHERN LOWER MICHIGAN ARE ALSO
INCLUDED IN THIS TORNADO WATCH.

A WARM UNSTABLE ATMOSPHERE ACROSS THE REGION TODAY WILL PROVIDE THE
FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON. SOME OF THE
THUNDERSTORMS ARE EXPECTED TO BE SEVERE...AND MAY PRODUCE TORNADOES.
LARGE HAIL UP TO 3 INCHES IN DIAMETER AND WIND GUSTS TO 80 MPH ARE
ALSO POSSIBLE WITH THE THUNDERSTORMS. ALL THUNDERSTORMS PRODUCE
DEADLY CLOUD TO GROUND LIGHTNING.

PERSONS ACROSS THE WATCH AREA SHOULD BE ALERT FOR THE DEVELOPMENT OF
SEVERE WEATHER AND BE PREPARED TO TAKE SHELTER IMMEDIATELY. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR THE
LATEST INFORMATION ON THIS DANGEROUS SITUATION.

BAK
Special weather statement, Sep 26, 12:27 PM EDT, 1 hour 38 minutes before
MIZ008-015>036-041-042-262100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1227 PM EDT SAT SEP 26 1998

...TORNADO WATCH 837 IN EFFECT FOR MOST OF NORTHERN LOWER MICHIGAN
UNTIL 6 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR MOST OF
NORTHERN LOWER MICHIGAN IN EFFECT UNTIL 6 PM EDT.

IN NORTHWEST LOWER MICHIGAN...THIS INCLUDES THE FOLLOWING COUNTIES...

ANTRIM          BENZIE          CHARLEVOIX      GRAND TRAVERSE
KALKASKA        LEELANAU        MANISTEE        MISSAUKEE
WEXFORD         EMMET

IN NORTHEAST LOWER MICHIGAN...THIS INCLUDES THE FOLLOWING COUNTIES...

ROSCOMMON       CHEBOYGAN       CRAWFORD        OTSEGO
ALCONA          ALPENA          IOSCO           MONTMORENCY
OGEMAW          OSCODA          PRESQUE ISLE

THE ADJACENT COASTAL WATERS OF NORTHERN LOWER MICHIGAN ARE ALSO
INCLUDED IN THIS TORNADO WATCH.

A WARM UNSTABLE ATMOSPHERE ACROSS THE REGION TODAY WILL PROVIDE THE
FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON. SOME OF THE
THUNDERSTORMS ARE EXPECTED TO BE SEVERE...AND MAY PRODUCE TORNADOES.
LARGE HAIL UP TO 3 INCHES IN DIAMETER AND WIND GUSTS TO 80 MPH ARE
ALSO POSSIBLE WITH THE THUNDERSTORMS. ALL THUNDERSTORMS PRODUCE
DEADLY CLOUD TO GROUND LIGHTNING.

PERSONS ACROSS THE WATCH AREA SHOULD BE ALERT FOR THE DEVELOPMENT OF
SEVERE WEATHER AND BE PREPARED TO TAKE SHELTER IMMEDIATELY. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR THE
LATEST INFORMATION ON THIS DANGEROUS SITUATION.

BAK
Special weather statement, Sep 26, 1:10 PM EDT, 55 minutes before
MIZ008-015>036-041-042-262200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
110 PM EDT SAT SEP 26 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

A WARM FRONT EXTENDED ACROSS EXTREME NORTHERN LOWER MICHIGAN THIS
AFTERNOON WITH A WARM AND UNSTABLE AIR MASS ACROSS THE REGION.
THUNDERSTORMS WILL DEVELOP ACROSS NORTHERN LOWER MICHIGAN THIS
AFTERNOON AND EARLY EVENING AND RACE TO THE EAST AT 40 MPH.

SOME OF THE THUNDERSTORMS MAY BE SEVERE AND CAPABLE OF PRODUCING
TORNADOES. AS A RESULT...A TORNADO WATCH IS IN EFFECT FOR MOST OF
NORTHERN LOWER MICHIGAN UNTIL 6 PM THIS EVENING. THE SEVERE
THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING HAIL TO 3 INCHES IN
DIAMETER AND WIND GUSTS TO 80 MPH.

STAY TUNED TO NOAA WEATHER RADIO OR YOU LOCAL MEDIA OUTLETS FOR THE
LATEST WEATHER INFORMATION.

BAK
Special weather statement, Sep 26, 1:10 PM EDT, 55 minutes before
MIZ008-015>036-041-042-262200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
110 PM EDT SAT SEP 26 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

A WARM FRONT EXTENDED ACROSS EXTREME NORTHERN LOWER MICHIGAN THIS
AFTERNOON WITH A WARM AND UNSTABLE AIR MASS ACROSS THE REGION.
THUNDERSTORMS WILL DEVELOP ACROSS NORTHERN LOWER MICHIGAN THIS
AFTERNOON AND EARLY EVENING AND RACE TO THE EAST AT 40 MPH.

SOME OF THE THUNDERSTORMS MAY BE SEVERE AND CAPABLE OF PRODUCING
TORNADOES. AS A RESULT...A TORNADO WATCH IS IN EFFECT FOR MOST OF
NORTHERN LOWER MICHIGAN UNTIL 6 PM THIS EVENING. THE SEVERE
THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING HAIL TO 3 INCHES IN
DIAMETER AND WIND GUSTS TO 80 MPH.

STAY TUNED TO NOAA WEATHER RADIO OR YOU LOCAL MEDIA OUTLETS FOR THE
LATEST WEATHER INFORMATION.

BAK
Local storm report, Sep 26, 1:53 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
153 PM EDT SAT SEP 26 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 PM    EAST JORDAN               MI   70 MPH TSTM GUST
09/26/98   CHARLEVOIX

0100 PM    ELMIRA                    MI   80 MPH TSTM GUST
09/26/98   OTSEGO

0112 PM    GAYLORD                   MI   80 MPH TSTM GUST
09/26/98   OTSEGO                         WIDESPREAD TREE AND
                                          STRUCTURAL DAMAGE DOWNTOWN
                                          GAYLORD. POWER LINES DOWN.
                                          ONE INCH HAIL ALSO
                                          REPORTED.

0115 PM    VANDERBILT                MI   1 INCH HAIL
09/26/98   OTSEGO

0115 PM    VANDERBILT                MI   85 MPH TSTM GUST
09/26/98   OTSEGO                         VANDERBILT HIGH SCHOOL
                                          SUSTAINED STRUCTURAL
                                          DAMAGE.

0118 PM    VANDERBILT                MI   80 MPH TSTM GUST
09/26/98   OTSEGO                         ONE INCH HAIL ALSO
                                          REPORTED.

0121 PM    GAYLORD                   MI   80 MPH TSTM GUST
09/26/98   OTSEGO                         WIDESPREAD LARGE TREES
                                          UPROOTED AND STRUCTURAL
                                          DAMAGE 2NW GAYLORD
Local storm report, Sep 26, 1:53 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
153 PM EDT SAT SEP 26 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 PM    EAST JORDAN               MI   70 MPH TSTM GUST
09/26/98   CHARLEVOIX

0100 PM    ELMIRA                    MI   80 MPH TSTM GUST
09/26/98   OTSEGO

0112 PM    GAYLORD                   MI   80 MPH TSTM GUST
09/26/98   OTSEGO                         WIDESPREAD TREE AND
                                          STRUCTURAL DAMAGE DOWNTOWN
                                          GAYLORD. POWER LINES DOWN.
                                          ONE INCH HAIL ALSO
                                          REPORTED.

0115 PM    VANDERBILT                MI   1 INCH HAIL
09/26/98   OTSEGO

0115 PM    VANDERBILT                MI   85 MPH TSTM GUST
09/26/98   OTSEGO                         VANDERBILT HIGH SCHOOL
                                          SUSTAINED STRUCTURAL
                                          DAMAGE.

0118 PM    VANDERBILT                MI   80 MPH TSTM GUST
09/26/98   OTSEGO                         ONE INCH HAIL ALSO
                                          REPORTED.

0121 PM    GAYLORD                   MI   80 MPH TSTM GUST
09/26/98   OTSEGO                         WIDESPREAD LARGE TREES
                                          UPROOTED AND STRUCTURAL
                                          DAMAGE 2NW GAYLORD

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 5:18 AM EDTSevere Thunderstorm WarningAPXManistee47 min
Sep 26, 6:14 AM EDTSevere Thunderstorm WarningAPXWexford61 min
Sep 26, 6:20 AM EDTSevere Thunderstorm WarningAPXManistee60 min
Sep 26, 6:37 AM EDTSevere Thunderstorm WarningAPXGladwin63 min
Sep 26, 7:08 AM EDTSevere Thunderstorm WarningAPXMissaukee62 min
Sep 26, 7:15 AM EDTSevere Thunderstorm WarningAPXArenac60 min
Sep 26, 7:28 AM EDTSevere Thunderstorm WarningAPXWexford47 min
Sep 26, 8:18 AM EDTSevere Thunderstorm WarningAPXOgemaw47 min
Sep 26, 8:33 AM EDTSevere Thunderstorm WarningAPXIosco32 min
Sep 26, 12:40 PM EDTSevere Thunderstorm WarningAPXAntrim, Charlevoix45 min
Sep 26, 1:08 PM EDTSevere Thunderstorm WarningAPXCheboygan, Otsego62 min
Sep 26, 1:25 PM EDTSevere Thunderstorm WarningAPXMontmorency50 min
Sep 26, 1:36 PM EDTSevere Thunderstorm WarningAPXPresque Isle49 min
Sep 26, 1:43 PM EDTSevere Thunderstorm WarningAPXAlpena62 min
Sep 26, 2:24 PM EDTSevere Thunderstorm WarningAPXEmmet61 min
Sep 26, 2:46 PM EDTSevere Thunderstorm WarningAPXCheboygan64 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.